Mississippi, 2001

Flash Flooding and Hail in Mississippi, June 27, 2001

June 27, 2001 · NWS JAN · 15 events in 9 counties and zones

8 thunderstorm wind, 5 hail, 2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$67,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 27, 2:00 AM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 27, 2:00 AM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 AM CDT WED JUN 27 2001

A FORECAST SUCH AS THIS ONE MAKES ONE TRULY APPRECIATE THE
COMPLEXITY OF THIS SCIENCE. AT FIRST GLANCE...MOST OF THE MODELS
/NOGAPS EXCEPTED/ LOOK VERY SIMILAR. HOWEVER...WHEN THE ANALYSIS
SCALE DROPS FROM SYNOPTIC SCALE TO MESOSCALE...NO TWO LOOK ALIKE.
ALSO HAVE NO COMPELLING REASON TO FAVOR ANY ONE MODEL SOLUTION
OVER THE OTHERS. FORECAST CONFIDENCE IS BELOW AVERAGE.

CUTOFF UPPER LOW MEANDERING WESTWARD ACROSS THE MISSISSIPPI RIVER
NEAR THE KY/IL/MO TRIPLE POINT REMAINS THE DOMINANT FEATURE. LOW IS
PROGGED TO CONTINUE A SLOW WESTWARD MOVEMENT AND GRADUALLY TURN MORE
TOWARDS THE SOUTHWEST. THE PROBLEMS RELATE TO VORTICITY LOBES
ROTATING AROUND THE PARENT LOW. NO TWO MODELS SEEM TO AGREE ON THE
TIMING...STRENGTH...OR EVEN EXISTENCE OF THE INDIVIDUAL LOBES.
COMPARISON OF 06Z MODEL FORECASTS WITH WATER VAPOR LOOP IS OF LITTLE
HELP.

MODELS AT LEAST AGREE THAT CURRENT 500 MB TEMPS ARE AS COLD AS THEY
ARE GOING TO GET...BUT THATS WHERE THE AGREEMENT ENDS. SIGNIFICANT
DIFFERENCES IN THE MAGNITUDE AND TIMING OF THE MID LEVEL WARMING
ALSO LEND TO THE LOW CONFIDENCE MENTIONED ABOVE.

PRECIP CHANCES WILL BE GREATER IN THE NORTHERN CWFA NEARER THE UPPER
COLD POOL. WILL ALSO NEED TO ELIMINATE TIME QUALIFIERS IN THE ZONES
AS ANY INDIVIDUAL VORT LOBE COULD SET OFF SHOWERS AND STORMS WITHOUT
ANY ASSISTANCE FROM DAYTIME HEATING. NOT MUCH CHANGE IN TEMPS
THROUGH THE SHORT TERM...WITH POINT FORECASTS REMAINING HIGHLY
DEPENDENT ON EXISTENCE/ABSENCE/TIMING OF PRECIP.

IN THE EXTENDED...EVENTUAL TRACK/STRENGTH OF UPPER LOW BECOMES MORE
UNCERTAIN WITH TIME. WHETHER THE UPPER LOW IS IN THE PICTURE OR NOT
THE SENSIBLE WEATHER WONT CHANGE MUCH. CHANCE OF SHOWERS AND STORMS
EACH DAY WILL CONTINUE AS MOISTURE REMAINS PLENTIFUL...AND DAYTIME
HEATING WILL SERVE AS A TRIGGER IF THE UPPER LOW IS GONE.

PRELIM NUMBERS...
JAN 89/68 89/67 424
MEI 89/67 89/66 424

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.
06

In the hours before

Special weather statement, Jun 27, 3:19 AM CST, 1 hour 26 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
281200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
419 AM CDT WED JUN 27 2001

...THUNDERSTORMS...
ISOLATED, SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS EXTREME
SOUTHEAST ARKANSAS, NORTHEAST LOUISIANA, AND PORTIONS OF CENTRAL
AND SOUTHERN MISSISSIPPI THROUGH TONIGHT. DAMAGING, STRAIGHT-LINE
WINDS TO 60 MPH AND HAIL TO THE SIZE OF DIMES WILL BE THE MAIN
THREAT WITH ANY SEVERE THUNDERSTORMS.

WITH THE SEVERE WEATHER THREAT BEING ISOLATED IN NATURE,
ACTIVATION OF STORM SPOTTERS, EMERGENCY MANAGEMENT PERSONNEL, AND
HAM RADIO OPERATORS IS NOT EXPECTED THROUGH TONIGHT.

AN UPPER LEVEL LOW PRESSURE SYSTEM CENTERED OVER THE MIDDLE
MISSISSIPPI RIVER VALLEY IS EXPECTED TO MOVE SLOWLY WEST OVER
ARKANSAS AND MISSOURI THROUGH THURSDAY. LIFT FROM THIS SYSTEM
COMBINED WITH MOISTURE AND INSTABILITY ALREADY IN PLACE WILL
RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS, ESPECIALLY DURING
THE AFTERNOON AND EVENING HOURS. COOLING IN THE UPPER ATMOSPHERE
ASSOCIATED WITH THE UPPER LOW COMBINED WITH INSTABILITY IN PLACE
WILL RESULT IN ISOLATED, SEVERE THUNDERSTORMS WITH LARGE HAIL AND
DAMAGING STRAIGHT-LINE WINDS TO 60 MPH.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 5 hail, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Oktibbeha

When
June 27, 4:45 AM CST to 5:00 AM CST
Where
Oktibbeha County, 5 mi SSW of Starkville
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
33.400, -88.867

Several trees were blown down.

Hail, Oktibbeha

When
June 27, 4:45 AM CST to 5:00 AM CST
Where
Oktibbeha County, 5 mi SSW of Starkville
Measured
1 in hail
Property damage
$8,000
Reported by
EMERGENCY MANAGER
Coordinates
33.400, -88.867

Hail up to quarter size caused minor roof damage.

Flash Flood, Lowndes

When
June 27, 7:00 AM CST to 7:30 AM CST
Where
Lowndes County, Columbus
Reported by
EMERGENCY MANAGER
Coordinates
33.473, -88.443 (the zone’s center; the record gives no point)

A few streets were temporarily flooded, and water came very close to entering homes in the 7th Avenue area of Columbus.

Thunderstorm Wind, Grenada

When
June 27, 9:45 AM CST
Where
Grenada County, Hardy
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.883, -89.850

A few trees were blown down along Route 7 near Hardy.

Hail, Washington

When
June 27, 12:02 PM CST to 12:05 PM CST
Where
Washington County, Leland
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.400, -90.917

Thunderstorm Wind, Jones

When
June 27, 12:25 PM CST
Where
Jones County, 8 mi E of Laurel
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
31.700, -89.000

A few trees and large limbs were blown down in rural eastern portions of the county.

Hail, Washington

When
June 27, 12:35 PM CST
Where
Washington County, Leland
Measured
1 in hail
Property damage
$8,000
Reported by
EMERGENCY MANAGER
Coordinates
33.400, -90.917

Hail of up to quarter size caused minor damage to the roofs of a few cars and buildings.

Thunderstorm Wind, Washington

When
June 27, 12:50 PM CST
Where
Washington County, Greenville
Property damage
$8,000
Reported by
EMERGENCY MANAGER
Coordinates
33.400, -91.050

A carport sustained wind damage in Greenville.

Hail, Scott

When
June 27, 1:18 PM CST
Where
Scott County, 4 mi SW of Morton
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.317, -89.717

Hail, Rankin

When
June 27, 1:20 PM CST
Where
Rankin County, 8 mi S of Pelahatchie
Measured
1 in hail
Property damage
$8,000
Reported by
GENERAL PUBLIC
Coordinates
32.200, -89.800

Hail of up to quarter size caused damage to a few roofs in a rural area.

Thunderstorm Wind, Rankin

When
June 27, 1:20 PM CST
Where
Rankin County, 4 mi S of Pelahatchie
Property damage
$2,000
Reported by
GOVT OFFICIAL
Coordinates
32.267, -89.800

Several trees were blown down in the Walters community in Brandon.

Flash Flood, Rankin

When
June 27, 2:00 PM CST to 4:05 PM CST
Where
Rankin County, Brandon
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
32.264, -89.946 (the zone’s center; the record gives no point)

Serious flooding occurred in the Winchase subdivision of Brandon. Ditches and creeks were spilling over onto roads. Water entered at least four homes.

Thunderstorm Wind, Sharkey

When
June 27, 2:15 PM CST
Where
Sharkey County, Rolling Fork
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
32.900, -90.867

Several large limbs and power lines were blown down.

Thunderstorm Wind, Rankin

When
June 27, 4:15 PM CST
Where
Rankin County, 7 mi W of Puckett
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.083, -89.900

A few trees were blown down across a road.

Thunderstorm Wind, Lawrence

When
June 27, 6:20 PM CST
Where
Lawrence County, Monticello
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
31.550, -90.117

A few trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2001Every state in 2001This day in weather historyWarnings in Mississippi, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5250680, 5250681, 5250679, 5250686, 5250682, 5250683, 5250684, 5250685, 5250687, 5250689, 5250690, 5250691, 5250688, 5250759, 5250760.